Metronidazole: newly recognized cause of autonomic neuropathy.
Metronidazole is a commonly used antibiotic prescribed for the treatment of anaerobic and protozoal infections of the gastrointestinal and genitourinary tracts. It is associated with numerous neurologic complications, including peripheral neuropathy. Neuropathy is typically detected in patients on chronic therapy, although it has been documented in those taking large doses for acute infections. Numerous case reports have been published describing motor and sensory neuropathy, yet autonomic neuropathy has not been described with metronidazole use. A previously healthy 15-year-old girl presented with complaints of burning pain in her feet following a short course of metronidazole for vaginitis. She could obtain pain relief only by submerging her feet in ice water. Examination revealed cold and swollen lower extremities that became erythematous and very warm when removed from the ice water. Temperature perception was reduced to the upper third of the shin bilaterally. Deep tendon reflexes and strength were preserved. Nerve conduction studies demonstrated a peripheral neuropathy manifested by reduced sensory nerve and compound muscle action potentials. Reproducible sympathetic skin potential responses could not be obtained in the hand and foot, providing evidence of a concurrent autonomic neuropathy. A thorough evaluation revealed no other cause for her condition. Repeated nerve conduction studies and sympathetic skin potentials returned to normal over the course of 6 months, paralleling the patient's clinical improvement. Metronidazole is a potential cause of reversible autonomic neuropathy.
Hobson-Webb, LD; Roach, ES; Donofrio, PD
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)